Hail, Harrison
- When
- June 29, 3:52 PM CST
- Where
- Harrison County, 4.55 mi NW of Modale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -96.090
Isolated to scattered thunderstorms developed along the Missouri River and moved across western Iowa on Sunday evening June 29th. The severe weather was in response to a weak cold front across northwest Iowa, as well as extreme instability and favorable shear along and ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated to scattered thunderstorms developed along the Missouri River and moved across western Iowa on Sunday evening June 29th. The severe weather was in response to a weak cold front across northwest Iowa, as well as extreme instability and favorable shear along and ahead of the cold front. The thunderstorms exited the area late in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 2:56 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 356 PM CDT SUN JUN 29 2014 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 355 PM CDT SUN JUN 29 2014 CHANCE FOR SEVERE THUNDERSTORMS TONIGHT INTO MONDAY IS THE PRIMARY FORECAST CONCERN. AFTER MORNING THUNDERSTORMS ROLLED THROUGH PARTS OF EASTERN NEBRASKA AND WESTERN IOWA...ATMOSPHERE HAD STABILIZED FOR A TIME INTO EARLY AFTERNOON. HOWEVER LINGERING CLOUD COVER HAS EVAPORATED...ALLOWING TEMPERATURES TO REBOUND INTO THE MIDDLE 80S MANY SPOTS. THIS COMBINED WITH DEW POINTS IN THE LOWER 70S AND SOME COOLING ALOFT HAS PRODUCED SURFACE-BASED CAPES EXCEEDING 3500 J/KG. 18Z SOUNDING AT KOAX SHOWED 3692 J/KG OF SURFACE-BASED CAPE WITH ALMOST NO INHIBITION. LAYER SHEAR...0-6KM...WAS 34KT...AND IS EXPECTED TO INCREASE AS THE AFTERNOON WEARS ON. HOWEVER OUR 18Z SOUNDING SHOWS LIFTING A MIXED-LAYER PARCEL YIELDS ONLY 1500 J/KG OF CAPE AND INHIBITION RUNNING OVER 100. THUS MAY HAVE TO WAIT A WHILE BEFORE CINH GOES AWAY AND HIGH INSTABILITY CAN BE REALIZED. A FEW AREAS OF ISOLATED CONVECTION WERE NOTED AT MID AFTERNOON...BUT NONE ARE SHOWING SIGNS OF GROWING AT THE MOMENT. MOST LIKELY AREA OF INITIATION FOR MORE ROBUST DEVELOPMENT THIS AFTERNOON APPEARS TO BE SETTING UP FROM CENTRAL NEBRASKA TO THE COLUMBUS...FREMONT AND MISSOURI VALLEY AREAS. ENHANCED CUMULUS FIELD WAS STARTING TO EXPAND HERE...WITH WEAK AREA OF FRONTAL CONVERGENCE AS PER RAP 19Z INITIALIZATION. OTHER SUBTLE BOUNDARIES LEFT OVER FROM MORNING STORMS COULD ALSO FOCUS STORMS THIS AFTERNOON. WHERE STORMS DO FIRE THIS AFTERNOON...EXPECT RAPID DEVELOPMENT TOWARD STRONG/SEVERE LEVELS IN HIGH INSTABILITY ENVIRONMENT. ORIENTATION OF LAYER SHEAR VECTORS SUGGEST SOME SUPERCELL STRUCTURES WITH INITIAL DEVELOPMENT OF STORMS WHICH SHOULD MOVE OFF TO THE EAST AND SOUTHEAST. CONTINUED DEVELOPMENT AND INCREASING LOW LEVEL JET SUGGEST MCS DEVELOPMENT WITH PROPAGATION TO THE SOUTHEAST THIS EVENING. EXPECT A HAIL AND TORNADO THREAT WITH EARLY CONVECTION...THEN EVOLVING INTO A HAIL...WIND AND HEAVY RAIN THREAT THROUGH THE EVENING. EXPECT MOST OF THIS ACTIVITY TO MOVE OUT OF OUR AREA BY LATE EVENING. THEN AN AREA OF LOW PRESSURE ROLLING OUT OF WESTERN KANSAS ALONG FRONTAL BOUNDARY WILL ENHANCE LIFT OVER EASTERN NEBRASKA AND AFTER MIDNIGHT...THEN SPREAD ACROSS WESTERN IOWA MONDAY MORNING. LINGERING HIGH PRECIPITABLE WATER VALUES NEAR 2 INCHES POINT TO A POTENTIAL OF HEAVY RAIN WITH ANY STORMS THROUGH MONDAY MORNING. SLOW- MOVING COLD FRONT IS FORECAST TO LIMP SOUTH THROUGH MONDAY AFTERNOON...AND CYCLONIC FLOW ALOFT COMBINED WITH WAVES RIPPLING ALONG FRONT POINT TO REPEATED DEVELOPMENT OF MODERATE TO HEAVY RAIN UNTIL FRONT CLEARS OUR SOUTHEAST LATE IN THE DAY. AFTER FRONT SLIPS SOUTH OF THE FORECAST AREA MONDAY EVENING...WILL CONTINUE OUR DRY FORECAST THROUGH TUESDAY MORNING. THEN A SHORTWAVE ROTATING THROUGH THE NORTHERN PLAINS WILL PUSH A COLD FRONT INTO THE AREA TUESDAY AFTERNOON WHEN ENHANCED INSTABILITY WILL LEAD TO SCATTERED SHOWERS OR THUNDERSTORMS AS FAR SOUTH AS OMAHA. THESE SHOULD BE DIURNALLY DRIVEN AND END AT SUNSET. TUESDAY WILL BE COOLER AS 850 TEMPERATURES DROP INTO THE LOWER TEENS...THEN EVEN COOLER WEDNESDAY WITH 850 TEMPS IN THE SINGLE DIGITS. MANY HIGHS BOTH DAYS SHOULD HOLD IN THE 70S. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 355 PM CDT SUN JUN 29 2014 LONG TERM PERIOD WILL START WITH MID LEVEL RIDGING BUILDING INTO THE MIDDLE OF THE COUNTRY INTO THURSDAY...TAKING STORM TRACK TO OUR NORTH. SURFACE HIGH PRESSURE AND ONLY SLOWLY RECOVERING 850 TEMPERATURES WILL KEEP HIGHS BELOW 80 THEN. A SHORTWAVE WILL THEN ROLL INTO THE PLAINS FRIDAY INTO SATURDAY...BRINGING RAIN CHANCES BACK TO OUR AREA BY FRIDAY NIGHT. COULD SEE SOME STORMS FIRE FRIDAY AFTERNOON...BUT THE REAL FIREWORKS SHOULD HOLD OFF UNTIL THE EVENING AND OVERNIGHT INTO SATURDAY. GFS SHOWS SYSTEM EXITING TO THE SOUTH FOR SATURDAY NIGHT AND SUNDAY...BUT SEVERAL ENSEMBLE MEMBERS INDICATE TIMING OF SHORTWAVE MAY BE A BIT FAST. THUS WILL CONTINUE SMALL RAIN CHANCES INTO SUNDAY. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1229 PM CDT SUN JUN 29 2014 HIGH UNCERTAINTY IN CONVECTIVE TRENDS THIS TAF CYCLE. LIFR CONDITIONS HAVE IMPROVED TO MVFR TO VFR THIS AFTERNOON. THIS WILL ALLOW DIFFERENTIAL HEATING TO TAKE PLACE INCREASING INSTABILITY ACROSS THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. DID INCLUDE TEMPO GROUPS FOR THIS AT BOTH KOMA AND KLNK. DID LEAVE THE MENTION OUT AT KOFK AS UNCERTAINTY IS HIGHER IN NORTHEAST NEBRASKA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DERGAN LONG TERM...DERGAN AVIATION...KERN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1210 PM CDT SUN JUN 29 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1210 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. AREAS GENERALLY SOUTH OF A LINE FROM ALBION TO ONAWA WILL HAVE THE HIGHEST RISK OF SEVERE STORMS...WITH LARGE HAIL THE PRIMARY HAZARD...BUT DAMAGING WINDS AND A FEW TORNADOES ARE ALSO POSSIBLE. SCATTERED MORNING THUNDERSTORMS AND ATTENDANT CLOUD COVER HAVE STABILIZED THE ATMOSPHERE SOMEWHAT FOR THE EARLY AFTERNOON. HOWEVER SUNSHINE AND INCREASING LOW LEVEL HUMIDITY WILL COMBINE LATER IN THE DAY TO MAKE THE ATMOSPHERE PLENTY UNSTABLE FOR STRONG THUNDERSTORMS. DAYTIME HEATING AND A SUBTLE UPPER IMPULSE WILL HELP TRIGGER STORMS THIS AFTERNOON...AND WEAK SURFACE FRONTS CAUSED BY THE MORNING STORMS WILL HELP FOCUS AFTERNOON ACTIVITY. EXACTLY WHERE THOSE SURFACE FRONTS WILL LINE UP THIS AFTERNOON IS STILL IN QUESTION. HOWEVER WHERE STORMS DO FIRE...THE COMBINATION OF STRONG INSTABILITY AND SHEAR PROFILES WILL LEAD TO RAPIDLY INTENSIFYING STORMS...QUICKLY BECOMING SEVERE. CONTINUED DEVELOPMENT INTO THE EVENING IS LIKELY AS THE THUNDERSTORMS CONGEAL INTO A COMPLEX OF STORMS AND MOVE SOUTHEAST THROUGH EASTERN NEBRASKA INTO SOUTHWEST IOWA. AFTER THIS COMPLEX MOVES EAST OF THE AREA LATER THIS EVENING...MORE THUNDERSTORM DEVELOPMENT IS LIKELY IN NORTHEAST NEBRASKA LATE TONIGHT. WHILE SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY...SOME SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY LINGER OR REDEVELOP OVER THE AREA MONDAY AS A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVES ACROSS THE PLAINS. THE STORMS MONDAY COULD REMAIN OR BECOME SEVERE WITH VERY STRONG WINDS AND HEAVY RAIN...AND ALSO POSSIBLY SOME LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY...MAINLY ALONG AND NORTH OF HIGHWAY 30. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE AGAIN POSSIBLE NEXT FRIDAY NIGHT AND SATURDAY AS ANOTHER DISTURBANCE TRACKS ACROSS THE PLAINS. ALSO...FLOODING ALONG THE MISSOURI RIVER FROM BROWNVILLE DOWNSTREAM TO RULO WILL CONTINUE AT LEAST THROUGH THURSDAY. ADDITIONAL RAINFALL FROM SUNDAY AND MONDAY STORMS MAY KEEP RIVER LEVELS ABOVE FLOOD STAGE BEYOND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH THE EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 437 PM CDT SUN JUN 29 2014 IAZ055-NEZ034-045-292200- HARRISON IA-BURT NE-WASHINGTON NE- 437 PM CDT SUN JUN 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON... SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 500 PM CDT... AT 437 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BLAIR...OR 27 MILES NORTH OF OMAHA...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MONDAMIN...MODALE AND HERMAN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY AFTERNOON FOR EASTERN NEBRASKA. LAT...LON 4158 9629 4168 9630 4175 9591 4155 9595 TIME...MOT...LOC 2137Z 264DEG 17KT 4164 9622 BOUSTEAD
The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
11 hail, 1 tornado. Local standard time, as filed.
Storm chasers indicated a very brief 1 to 2 minute tornado occurred in an open field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515742, 515743, 515744, 515762, 515745, 515754, 515766, 515772, 515773, 515774, 515775, 515804.